Tornadoes · United States · Kansas · 2017

EF0 tornado, Seward, Kansas, May 18, 2017

This EF0 tornado ran 0.6 miles across Stafford County on May 18, 2017, touching down at 4:03 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 18, 2017
Touchdown
4:03 PM CDT (21:03 UTC)
Lifted
4:04 PM CDT (21:04 UTC)
On the ground
1 minutes
Path length
0.6 miles (0.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Stafford County
Touchdown point
38.158, -98.799
Lift-off point
38.166, -98.802
Record number
1705181503-01

The damage survey

6 damage points were recorded along this path by NWS DDC and NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Brief touchdown over open country.
  • This was brief and weak tornado.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An upper low continued to move out over the central High Plains, while a surface low deepened over the Texas Panhandle. A warm front drifted northward over central and southwest Kansas in response to strong meridional flow over the region to the east of the upper low. A very moist air mass spread back into central and southwest Kansas to the east of a dryline. MUCAPE values upwards of 2000-3000 j/kg with 0-6km bulk shear on the order of 50-60 knots created a severe hail/wind/tornado event with flooding due to storm training along the warm front.

This weak and brief tornado moved north-northwest.

This weak and brief tornado moved north-northwest.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 18, 1:58 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 18, 1:58 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
158 PM CDT Thu May 18 2017

...Updated Short Term and Long Term Sections...

.SHORT TERM...(This evening through Friday)
Issued at 156 PM CDT Thu May 18 2017

This afternoon through mid evening...

Numerous severe thunderstorms, including supercells with tornadoes,
the main concern. Convective-allowing models are showing an
interesting signal of blowing up convection all across the very
unstable warm, moist sector, and not just in the convergence zones
along the warm front and dryline. Even though the tornado risk is
high just about everywhere southeast of a Meade to Dodge City to La
Crosse line, it appears to be particularly high along the slowly
retreating warm front, which as of 1750z extended from roughly Meade
to just south of Dodge City to somewhere between Great Bend and
Pratt. The front will likely not move very much farther north by the
time convection fires. There may be multiple rounds of severe storms
over any one location, too, and the entire severe weather threat
should continue through about 01-02z (8 or 9pm CDT) when a wave
along the surface front finally pushes far enough east allowing to
push southeast, effectively pushing any remaining severe weather
threat off into central and south central KS.

Late tonight into tomorrow...
The cold front will stall out late tonight into tomorrow along
roughly a Hutchinson to Coldwater to Gage line, as it awaits another
jet streak rounding the base of the slow-moving upper trough.
Development of another severe weather episode appears likely just
east of this front again tomorrow early to mid afternoon. South
central Kansas zones would have the greatest risk, most likely
Coldwater to Pratt and points east of there. Elsewhere, there will
likely be numerous other showers and thunderstorms west and north of
the surface front with a significant amount of lift tied to the
upper low as it finally comes out during the day tomorrow.
Temperatures have been lowered some to account for abundance of
clouds, showers, and thunderstorms west of the front. East of the
front, afternoon temperatures should still reach upper 70s to around
80, which will build fairly high instability for aggressive surface-
based storms, including a supercell or two.

.LONG TERM...(Friday night through Thursday)
Issued at 156 PM CDT Thu May 18 2017

We enter a quieter period severe weather wise this weekend going
into next week. Mean trough axis over the central CONUS will keep
effective surface front well to the south of Kansas. A northwest
flow perturbation early next week may produce some showers and
thunderstorms late Sunday/Sunday Night, but there will be only
very marginal moisture in place. Monday, a more organized
thunderstorm threat exists, although mainly just south of Kansas.
Overall, generally cooler and drier going into the last week of
May.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1216 PM CDT Thu May 18 2017

Severe storms will affect terminals, especially DDC and HYS, late
this afternoon through the mid evening hours. After that, the cold
front will push south and IFR ceilings will develop late tonight,
affecting all terminals (earlier and longer farther north at HYS).
The front will not push very far east tomorrow with more
thunderstorms expected at DDC and HYS in the early to mid
afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  78  55  70  44 /  60  60  60  40
GCK  72  52  65  41 /  20  30  50  40
EHA  76  48  66  41 /  20  10  50  40
LBL  80  52  73  43 /  20  10  50  30
HYS  67  54  63  43 /  70  70  80  60
P28  80  61  78  49 /  70  80  80  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, May 18, 4:05 AM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
405 AM CDT Thu May 18 2017

KSZ030-031-043>046-061>066-074>081-084>090-190915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
405 AM CDT Thu May 18 2017 /305 AM MDT Thu May 18 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop east of a dry line this
afternoon and trek eastward into the evening hours. The strongest
storms will be capable of producing hail around 2 inches, winds
over 60 mph, and an occasional tornado. This threat could extend
as far west as highway 83. Other storms are expected across west
central Kansas but look to be not as dangerous.

Day 1 Hazards
-------------
* Tornado: Significant risk
* Hail: Extreme risk
* Thunderstorm wind damage: Significant risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Another chance of severe storms will be possible across central
and south central Kansas Friday. The main concern with these
storms will be large hail and damaging winds.

Isolated thunderstorms will then be possible Sunday night into
Monday.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Significant risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 18, 10:19 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 AM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TORNADO          5 ENE LARNED            38.20N 99.02W
05/16/2017                   PAWNEE             KS   NWS STORM SURVEY

            PIVOT FLIPPED/TWISTED. THIS IS THE INITIAL
            TOUCHDOWN OF LONG-TRACK EF3 TORNADO STARTING
            IN PAWNEE COUNTY AND ENDING IN BARTON
            COUNTY.

&&
Special weather statement, May 18, 3:39 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
339 PM CDT THU MAY 18 2017

KSZ065-066-182145-
Stafford KS-Pawnee KS-
339 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND STAFFORD
COUNTIES UNTIL 445 PM CDT...

At 338 PM CDT, Doppler radar was tracking a developing
strong thunderstorm 3 miles south of Saint John, moving
north at 35 mph.

Nickel size hail will be possible with this storm, early on. Much
larger hail is possible if it continues to grow

Locations impacted include...
Larned, Saint John, Stafford, Macksville, Hudson, Seward, Radium,
Dillwyn, Little Salt Marsh at Quivira Refuge and Big Salt Marsh at
Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3789 9855 3784 9893 3829 9915 3832 9903
      3826 9903 3826 9847 3815 9847
TIME...MOT...LOC 2038Z 171DEG 29KT 3795 9875

UMSCHEID

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

9.1 hours before the tornado, 106 km from the path. May 18, 2017.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -60516, lifted condensation level 2030 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 356 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-60516 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.5 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

2.9 hours after it, 106 km from the path. May 19, 2017.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 11 joules per kilogram, CIN -229, lifted condensation level 808 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 349 square meters per square second, 0 to 6 km bulk shear 93 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-229 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
93 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Great_bend (GBD), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the touchdown began at 21:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 18, 2017

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 182:02 PM CDTUnratedJackson, OK0.750
May 182:11 PM CDTEF0Jackson, OK1.275$5,000
May 183:29 PM CDTEF1Washita, OK6.0100$5,000
May 182:29 PM MDTUnratedOtero, CO2.975
May 183:40 PM CDTUnratedWashita, OK0.5100
May 184:04 PM CDTUnratedWilbarger, TX0.250
May 184:11 PM CDTUnratedDewey, OK0.250
May 184:14 PM CDTEF0Ford, KS0.550
May 184:18 PM CDTEF0Ford, KS0.350
May 184:20 PM CDTUnratedCuster, OK0.230
May 184:23 PM CDTEF0Woodward, OK8.6200$10,000
May 184:30 PM CDTEF0Barton, KS0.150
May 184:33 PM CDTEF0Stafford, KS0.650
May 184:33 PM CDTEF0Blaine, OK0.250$5,000
May 184:37 PM CDTUnratedMajor, OK0.230
May 184:40 PM CDTUnratedWashita, OK0.350
May 184:48 PM CDTUnratedWichita, TX1.250
May 184:49 PM CDTEF1Woods, OK9.0200$2,000
May 184:54 PM CDTEF2Wichita, TX2.0100$100,000
May 184:57 PM CDTUnratedWoods, OK0.250
May 185:05 PM CDTEF0Blaine, OK3.450$12,000
May 185:23 PM CDTEF0Barton, KS0.250
May 185:49 PM CDTEF0Barton, KS0.650
May 185:52 PM CDTEF0Wabaunsee, KS0.025
May 186:31 PM CDTEF0Saline, KS0.350
May 187:00 PM CDTEF0Stephens, OK0.250$2,000
May 187:41 PM CDTEF1Brown, TX3.3450
May 188:04 PM CDTEF0Brown, TX0.450
May 188:38 PM CDTEF1Brown, TX4.4880
May 189:13 PM CDTEF0Pontotoc, OK0.675$5,000
May 189:46 PM CDTEF1Pittsburg, OK8.21,000$30,000
May 189:56 PM CDTEF1Pittsburg, OK4.61,000$15,000
May 189:57 PM CDTEF2McIntosh, OK13.7850$175,000
May 1810:11 PM CDTEF1McIntosh, OK4.7500$75,000
May 1810:15 PM CDTEF1McIntosh, OK3.8450$25,000
May 1810:25 PM CDTEF1McIntosh, OK8.8600$125,000
May 1810:30 PM CDTEF1Wagoner, OK5.0500$25,000
May 1810:35 PM CDTEF1Muskogee, OK5.3900$20,000
May 1810:37 PM CDTEF1Muskogee, OK2.0400$25,000
May 1810:39 PM CDTEF1Wagoner, OK10.3700$120,000
May 1810:40 PM CDTEF2Muskogee, OK2.8400$350,000
May 1810:41 PM CDTEF1Muskogee, OK3.7350$20,000
May 1810:45 PM CDTEF1Muskogee, OK16.6650
May 1810:48 PM CDTEF1Wagoner, OK12.7650$200,000
May 1811:01 PM CDTEF1Cherokee, OK5.8800
May 1812:07 AM CDTEF0Benton, AR2.0225$40,000
May 1812:23 AM CDTEF1McDonald, MO1.0100$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.